Ototoxic Medications: What Are They?

Are you in the habit of checking the side effects of your medications?

In today’s world, medical experts have provided us with a multitude of life-improving, often lifesaving, medications. Sometimes, we take them to relieve simple ailments like headaches or fever. Other times, we rely on them to treat more serious problems, such as cancer or malaria.

The word “ototoxic” can be broken down into two parts: “oto,” a medical prefix indicating the ear, and “toxic,” a word meaning poisonous or harmful. Therefore, ototoxic medications are those that may have ear-damaging side effects. The term “otoxicity” describes the tendency of a given drug to cause adverse effects to a person’s hearing.


 

You might experience the following symptoms if you have been exposed to ototoxic medication:

  • Hearing loss, temporary or permanent
  • Hyperacusis, or increased sensitivity to certain frequencies or volumes
  • Tinnitus, or a ringing in the ears
  • Perception of phantom sounds
  • Disequilibrium, or balance problems such as vertigo or ataxia
  • Lightheadedness
  • Physical damage to the hair cells of the inner ear, the cochlea, or the vestibular apparatus

Feeling the Effects

Millions of people are affected by ototoxic medications each year. Side effects can range from tinnitus (humming or ringing in the ears) to total hearing loss, snowballing into anything from slight balance issues to a complete lack of physical control.

Everybody is different, so the potential adverse effects of these medications impact people in different ways. They can create new problems with your hearing, aggravate an existing ailment, or cause no issues at all.

In general, the following factors influence how you are affected:

  • Body chemistry
  • Drug sensitivity
  • Dosage
  • Overall length of time taking the drug

In most cases, hearing problems occur when you exceed the recommended dosage of a drug. Oftentimes, you can simply stop taking the medication to reverse the symptoms.

What Can I Do?

You can form one habit right away to minimize your exposure to ear-damaging effects. Keep yourself aware of the possible side effects of any medication you take by reading the label or asking your pharmacist. Then, if you start to notice a ringing in your ears after being prescribed an antibiotic with ototoxic side effects, you may already know the potential cause. At this point, you should consult your doctor or pharmacist for possible substitutions. Similarly, if you already experience hearing problems or your family has a history of them, tell your doctor or pharmacist before beginning an ototoxic medication.


 

Ototoxic Medications: Common Types to Keep in Mind

Rather than present you with an exhaustive list of potentially ear-damaging medications, we want to highlight the most prevalent and define the different categories of treatment in which you may find them. We will start with the most common.

Pain Relievers

Chances are you already have some ototoxic medications in your cabinet. This does not mean you need to throw out your ibuprofen! Generally speaking, these drugs are known to only have adverse effects on your hearing if they are taken in excess for an extended period of time. If you are following the dosage directions on the bottle, you should be fine. If you ever notice any negative symptoms though, stop taking them for a while.

Acetaminophen

Acetaminophen, the active ingredient in countless over-the-counter medications, is used for pain relief and fever reduction. You will certainly recognize it by its most popular brand name, Tylenol. While it does indeed provide needed relief from minor aches and pains, taking more than the recommended amount of acetaminophen can lead to sensorineural hearing loss, or hearing loss caused by damage to the inner ear. This is often accompanied by tinnitus.

Salicylates

Salicylates are among the ingredients in aspirin. Much like acetaminophen, aspirin is taken for pain relief and fever reduction. In addition to this, it lessens inflammation and can help prevent blood clotting. Try not to take too much, though, as it can lead to decreased levels of glutathione, an antioxidant vital to your hearing ability.

Non-Steroidal Anti-Inflammatory Drugs, or NSAIDs

A host of medications fall under this category, the most common of which are ibuprofen (found in Motrin, Advil, Nuprin, etc.) and naproxen (found in Naprayn, Anaprox, and Aleve). Again, these drugs are used to bring down high body temperatures, reduce inflammation, and provide pain relief. Much like the other pain relievers we have discussed, hearing loss can occur after prolonged usage in high doses.

Antibiotics

While a number of antibiotics have ototoxic side effects, gentamycin may be the most common. Known commercially as Garamycin, it is typically given through an IV to treat bacterial infection in many places throughout the body, including the bones and the urinary tract. It can also be used as a treatment for diseases like meningitis and pneumonia. As with any medication, its dosage should be monitored. Otherwise, it may damage the inner ears, leading to hearing loss or even deafness.

Neomycin is a topical antibiotic found in many over-the-counter ointments. It is used to treat or help prevent bacterial skin infections. While not necessarily one of the most common ototoxic antibiotics, Neomycin ranks among the most detrimental to your hearing and should be used with care. It can generate harmful, unstable atoms called free radicals in your inner ear. These free radicals then cause damage to sensory cells and neurons, resulting in hearing loss.

Erythromycin is another common antibiotic with ototoxic side effects. EES, E-Mycin, Erythrocin, and EryPed are some of the brands you may come across. Too high of a dose can cause sensorineural hearing loss. If the issues are caught early, they are reversible.

These are certainly not the only antibiotics with ear-damaging side effects. If you are taking a medication and are curious whether it may impact your hearing, read the label, consult your doctor, or click the first link under the Additional Resources section below to pull up a full list of ototoxic medications.

Chemotherapy Drugs

Taking medication can require a delicate balance, as several pharmaceuticals used to treat cancer symptoms have potential ototoxic implications. The most notable of these chemotherapeutic drugs is Cisplatin (Plational), which is prescribed when bladder, ovarian, or testicular cancer, among others, has spread throughout the body. It can cause tinnitus, vertigo, and either temporary or permanent hearing loss.

Cancer treatment is long and fraught with physical, mental, and emotional pain. If you ever find yourself in need of such treatment, make sure your doctor knows your whole medical history before you are prescribed any specific medication that may damage your hearing.


 

Loop Diuretics

Loop diuretics are used to treat conditions like heart disease, edema, kidney problems, glaucoma, and high blood pressure. Of the several different kinds, one you have likely heard of is bumetanide, or Bumex. While it will assist your body in fighting the previously listed issues, it can also lead to temporary hearing loss and tinnitus. This occurs most commonly when the medication is administered through an IV for acute kidney failure.

Anti-Malarial Drugs

For our final highlight, let’s look at a group of medications including the ingredient quinine: quinine sulfate (Qualaquin), chloroquine phosphate (Atabrine), and quinacrine hydroxychloroquine (Quinam). These drugs are primarily used to treat malaria, but hydroxychloroquine, in particular, climbed its way into the news in 2020 as a potential treatment for COVID-19. Each of these medications can cause hearing loss and tinnitus, usually occurring after long-term treatment. In rare cases, ototoxic symptoms can be experienced within days. Most of the time, negative effects on hearing subside when you stop taking the drug.

Check Your Labels, Stay Connected: We Can Help

Regardless of where it starts, hearing loss makes life more difficult and can cause you to feel isolated. At CaptionCall, we want you to live your best life knowing full well that you are not alone—because staying connected is not a habit you want to lose. With the CaptionCall service, communicating with friends, family, and colleagues is easier for those who are eligible. Our captioning agents use cutting-edge technology to quickly provide written captions of what callers say on a large, easy-to-read screen and is available at no cost to anyone with hearing loss that necessitates the use of captioned telephone service.

As a provision of the Americans with Disabilities Act, the U.S. federal government established a fund to provide individuals with hearing loss access to captioned telephone service at no cost. This captioning service is administered by the FCC using funds from surcharges on all telephone bills. So, if you’ve paid a phone bill, you’ve already contributed to this important service. CaptionCall is an FCC-authorized captioned telephone service provider and is compensated by the government for providing this service. No costs are passed on to qualified users.

If you qualify for service, you can also download the CaptionCall Mobile app to take advantage of our service on the go!

To learn more, visit CaptionCall.com or dial 1-877-557-2227.

Additional Resources:

Full List of Ototoxic Medications from the American Tinnitus Association

Chart from the NIH National Library of Medicine showing drugs causing hearing loss

Chart from the NIH National Library of Medicine showing drugs causing tinnitus

Chart from the NIH National Library of Medicine showing drugs causing vertigo or dizziness